Alert archive / California / Red Flag Warnings in 2023
Red Flag Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this red flag warning at Dec 8, 2023, 12:38 PM PST for Riverside County, San Bernardino County, California. It took effect at Dec 9, 2023, 8:00 AM PST. It was in force for 31 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 8, 2023, 12:38 PM PST (20:38 UTC)
- In effect from
- Dec 9, 2023, 8:00 AM PST
- Expired
- Dec 10, 2023, 3:00 PM PST
- In force
- 31 hr
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 9:21 AM PST | WILDFIRE | 1 Se Cabazon, CA | Vegetation fire reported at the 51000 block of Ida Avenue, Cabazon. The fire grew at a dangerous rate of spread, reaching 65.3 acres by 1 PM. Evacuation warnings issued. 40% containment achieved by 8 AM on Dec 10. |
| Dec 9, 10:40 AM PST | NON-TSTM WND GST 58 | 4 Se Devore, CA | Mesonet station SE600 Devore (SCE600). |
| Dec 9, 10:50 AM PST | NON-TSTM WND GST 64 | 3 Ese Banning, CA | Mesonet station 645SE Banning (SCE1645). |
| Dec 9, 11:00 AM PST | NON-TSTM WND GST 67 | 3 Sw Crestline, CA | Mesonet station SE125 Devil Canyon (SCE125). |
| Dec 9, 4:00 PM PST | NON-TSTM WND GST 58 | 3 S Crestline, CA | Mesonet station 189SE Arrowhead Springs (SCE1189). |
| Dec 9, 4:50 PM PST | NON-TSTM WND GST 58 | 4 S Crestline, CA | Mesonet station SE594 Wildwood Park (SCE594). |
| Dec 9, 5:45 PM PST | NON-TSTM WND GST 73 | 3 S Crestline, CA | Mesonet station HF008 Marshall Peak (SDHGPA). |
| Dec 9, 6:10 PM PST | NON-TSTM WND GST 60 | 3 Ssw Banning, CA | Mesonet station SE700 Banning (SCE700). |
| Dec 9, 9:10 PM PST | NON-TSTM WND GST 63 | 4 Ne Rancho Cucamonga, CA | Mesonet station 643SE Rancho Cucamonga (SCE1643). |
| Dec 9, 9:40 PM PST | NON-TSTM WND GST 65 | 5 Sw Devore, CA | Mesonet station SE157 Fontana (SCE157). |
| Dec 9, 11:10 PM PST | NON-TSTM WND GST 61 | 3 Sse Devore, CA | Mesonet station DVOC1 Devore. |
| Dec 9, 11:30 PM PST | NON-TSTM WND GST 58 | 5 Sw Banning, CA | Mesonet station 139SE Beaumont (SCE1139). |
| Dec 10, 1:00 AM PST | NON-TSTM WND GST 63 | 4 Ssw Crestline, CA | Mesonet station SE809 CSU San Bernardino (SCE809). |
| Dec 10, 5:10 AM PST | NON-TSTM WND GST 66 | 4 N Fontana, CA | Mesonet station SE685 Fontana (SCE685). |
| Dec 10, 5:10 AM PST | NON-TSTM WND GST 66 | 4 N Fontana, CA | Mesonet station SE685 Fontana (SCE685). |
| Dec 10, 6:20 AM PST | NON-TSTM WND GST 59 | 3 Sw Devore, CA | Mesonet station SE156 Lytle Creek Wash (SCE156). |
| Dec 10, 7:10 AM PST | NON-TSTM WND GST 61 | 3 Wsw Devore, CA | Mesonet station 732SE Lytle Creek (SCE1732). |
| Dec 10, 7:16 AM PST | NON-TSTM WND GST 65 | 4 Sse Beaumont, CA | Mesonet station HSGC1 Highland Springs. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626 WWUS86 KSGX 082038 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 1238 PM PST Fri Dec 8 2023 CAZ248-090600- /O.UPG.KSGX.FW.A.0001.231209T1800Z-231210T2000Z/ /O.NEW.KSGX.FW.W.0001.231209T1600Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 1238 PM PST Fri Dec 8 2023 ...RED FLAG WARNING IN EFFECT FROM 8 AM SATURDAY TO 3 PM PST SUNDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR the Inland Empire... The National Weather Service in San Diego has issued a Red Flag Warning for strong gusty winds and low relative humidity, which is in effect from 8 AM Saturday to 3 PM PST Sunday. The Fire Weather Watch is no longer in effect. * WINDS...Northeast 15 to 30 mph with gusts 35 to 50 mph. Locally stronger gusts are likely below the Cajon Pass. * RELATIVE HUMIDITY...10 to 15 percent Saturday and 8 to 12 percent Sunday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego
6 follow-up statements
293 WWUS86 KSGX 090536 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 936 PM PST Fri Dec 8 2023 CAZ248-091345- /O.CON.KSGX.FW.W.0001.231209T1600Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 936 PM PST Fri Dec 8 2023 ...RED FLAG WARNING IN EFFECT FROM 8 AM SATURDAY TO 3 PM SUNDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE... * WINDS...Northeast 15 to 30 mph with gusts from 45 to 55 mph. * RELATIVE HUMIDITY...10 to 15 percent Saturday and 8 to 12 percent Sunday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...The Inland Empire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ Moede
451 WWUS86 KSGX 091305 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 505 AM PST Sat Dec 9 2023 CAZ248-092200- /O.CON.KSGX.FW.W.0001.231209T1600Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 505 AM PST Sat Dec 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE... * WINDS...Northeast 15 to 25 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...9 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire. Strongest winds below the Cajon and San Gorgonio Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego
543 WWUS86 KSGX 092117 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 117 PM PST Sat Dec 9 2023 CAZ248-100615- /O.CON.KSGX.FW.W.0001.000000T0000Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 117 PM PST Sat Dec 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE... * WINDS...Northeast 15 to 25 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...9 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego
426 WWUS86 KSGX 100450 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 850 PM PST Sat Dec 9 2023 CAZ248-101400- /O.CON.KSGX.FW.W.0001.000000T0000Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 850 PM PST Sat Dec 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE... * WINDS...Northeast 15 to 25 mph with gusts 40 to 50 mph. * RELATIVE HUMIDITY...8 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego Adams
523 WWUS86 KSGX 101300 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 500 AM PST Sun Dec 10 2023 CAZ248-102300- /O.CON.KSGX.FW.W.0001.000000T0000Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 500 AM PST Sun Dec 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF THE INLAND EMPIRE * WINDS...Northeast 15 to 25 mph with gusts 35 to 50 mph. * RELATIVE HUMIDITY...7 to 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. * LOCATION...San Bernardino and Riverside County Valleys -The Inland Empire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds and low relative humidity can contribute to extreme fire behavior. && $$ http://www.weather.gov/sandiego
113 WWUS86 KSGX 102259 RFWSGX URGENT - FIRE WEATHER MESSAGE National Weather Service San Diego CA 259 PM PST Sun Dec 10 2023 CAZ248-110000- /O.EXP.KSGX.FW.W.0001.000000T0000Z-231210T2300Z/ San Bernardino and Riverside County Valleys - The Inland Empire- 259 PM PST Sun Dec 10 2023 ...RED FLAG WARNING WILL EXPIRE AT 3 PM PST THIS AFTERNOON FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE INLAND EMPIRE... The Red Flag Warning will be allowed to expire at 3 PM PST. Some gusty winds will continue below the San Gorgonio Pass at times, but winds should continue to diminish this evening. $$ http://www.weather.gov/sandiego Adams
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this red flag warning went out at Dec 8, 8:31 AM PST, 4 hours 7 minutes earlier.
Area forecast discussion, Dec 8, 8:31 AM PST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
831 AM PST Fri Dec 8 2023
.SYNOPSIS...
High pressure building over the Great Basin will bring sunny days,
clear nights and gusty northeast Santa Ana winds in the mountains,
foothills, and valleys. The strongest winds will be on Saturday, but
the warmest day will be Sunday, as winds slowly weaken. Fair and dry
weather continues next week, with slight cooling Monday into Tuesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
The forecast was updated earlier this morning to include some patchy
dense fog in the valleys. This was still evident at 8 AM PST, mainly
in the I.E. and around Lake Henshaw in San Diego County. High clouds
were also visible spreading SE from Central CA. Our offshore sfc
pressure gradient from the high desert was increasing this morning,
and winds were turning northerly over the San Bernardino Mts in
response. Peak gusts were mostly around 30 MPH.
From previous discussion...
Winds gradually turn northerly through the morning, spreading into
the Cajon Pass and portions of the Inland Empire by late morning.
Today will be a few degrees warmer west of the mountains as the
upper level trough departs and weak Santa Ana winds develop,
while the mountains and deserts continue to cool in response to
cold air advection from the north.
Surface high pressure builds over the northern Great Basin on
Saturday, when Santa Ana winds are expected to peak. This event is
mostly gradient driven with little in the way of upper level
support, so winds will largely confined to the usual
passes/canyons and coastal mountain slopes. Wind gusts in these
locations will be around 45-55 mph with isolated gusts to around
65 mph in the favored spots. Winds turn more easterly and weaken
on Sunday, diminishing Sunday night. Sunday will also be the
warmest day of the week with highs in the mid to upper 70s across
many of the coastal areas and western valleys.
A weak trough moves inland across California Monday into Tuesday
bringing a brief return of onshore flow and minor cooling. There
is some spread in the ensembles regarding the depth of this trough
and how quickly it moves out, but this will mainly introduce
uncertainty in the temperature forecast as the ensembles remain
decidedly dry. Once the trough departs it's back to an upper level
ridge and weak Santa Ana winds for the middle of next week. The
ensembles all show a more robust low moving in sometime in the
8-10 day timeframe - this time with precipitation! Then again,
that's how it looked for this weekend a week ago, and, well, here
we are with another Santa Ana.
&&
.FIRE WEATHER...
Weak north-northeasterly Santa Ana winds will develop later this
morning, mainly below the Cajon Pass, where gusts will be around 20-
30 mph. Gradual drying occurs today with minimum humidity around 25-
30 percent in the Inland Empire, and as low as 5-15 percent above
6500 ft elevation. Winds turn more northeasterly-easterly and
strengthen tonight into Saturday morning. Strongest winds will be
below the Cajon Pass and in the Santa Ana Mountains where gusts 45-
55 mph are expected, with isolated gusts up to 65 mph in the favored
locations. Gusts 35-45 mph will occur in and below the San Gorgonio
Pass and on the coastal slopes of the San Diego County Mountains.
Relative Humidity will fall to around 10-15 percent on Saturday,
except along the immediate coast. Poor humidity recovery is expected
each night in the wind prone areas.
Winds slowly weaken Saturday afternoon and continue into Sunday
with gusts 25-45 mph, then diminishing Sunday night. Sunday
remains very dry with widespread relative humidity of 8-12
percent. Periods of elevated to critical fire weather conditions
are expected Saturday into Sunday. A Fire Weather Watch remains in
effect for portions of the Inland Empire from 10 AM Saturday
through Noon Sunday.
Weak onshore flow returns for Monday and Tuesday with
gradual improvement in daytime humidity and better overnight
recovery.
&&
.AVIATION...
081630Z...Coast/Valleys...Mostly clear skies will prevail through
this evening. Gusty northeast winds will develop in some valley
locations after 05Z Sat with local sfc gusts 30-45 knots. There is a
12 percent chance of winds greater than 30 kt at KONT 12-18Z Sat.
Strongest winds will occur below the Cajon Pass and the San Gorgonio
Pass into the Inland Empire. Areas of mdt up/downdrafts and LLWS
expected. Winds will gradually weaken after 21Z Sat through Sun.
Mountains/Coastal Foothills...Northeast winds will develop after 00Z
Sat over ridges, coastal mountain slopes, and coastal foothills with
initial gusts 20-30 knots. Winds strengthening to gusts 50-60 knots
around 12Z Sat. Winds will gradually weaken 21Z Sat through 21Z Sun.
Areas of mdt up/downdrafts and LLWS expected.
Deserts...Mostly clear skies through Sat.
&&
.MARINE...
Isolated northeast wind gusts to 20 knots, mainly off the northern
San Diego County coast and off the coast near the Mexican border,
will occur at times Friday night into Saturday morning.
&&
.BEACHES...
The long period WNW swell will decrease through today, though some
sets to 6 feet will continue, especially in southern San Diego
County.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from Saturday morning through Sunday morning
for San Bernardino and Riverside County Valleys-The Inland
Empire.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...10/SS
AVIATION/MARINE/BEACHES...COIn the hours before
Local storm report, Dec 8, 9:25 AM PST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
925 AM PST Fri Dec 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM Fog 3 W Ramona 33.04N 116.91W
12/08/2023 M0.25 mi San Diego CA ASOS
Ramona ASOS reports 1/4 to 1/2 mile
visibility in dense fog for much of the
early morning on December 8th.
&&
APRLocal storm report, Dec 8, 11:20 AM PST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service San Diego CA
1120 AM PST Fri Dec 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM Fog 3 SE Chino 33.98N 117.64W
12/08/2023 M0.25 mi San Bernardino CA Public
Dense fog of 0.25 mile reported at Chino
ASOS. Most of the dense fog occurred between
5:30 and 8:30 AM, with local reports of 1/8
mile visibility.
&&
APRThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 12:07 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 51 hr |
Nearby
Red Flag Warnings in California, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.